Alert archive / Alaska / Blizzard Watches in 2009
Blizzard Watch 2, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Jan 11, 2009, 12:28 PM AKST. It took effect at Jan 12, 2009, 12:00 AM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 11, 2009, 12:28 PM AKST (21:28 UTC)
- In effect from
- Jan 12, 2009, 12:00 AM AKST
- Expired
- Jan 11, 2009, 9:12 PM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 112128 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1228 PM AKST SUN JAN 11 2009 AKZ131-121030- /X.EXP.PAFC.WC.Y.0019.000000T0000Z-090111T2100Z/ /X.NEW.PAFC.BZ.A.0002.090112T0900Z-090112T2000Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1228 PM AKST SUN JAN 11 2009 ...BLIZZARD WATCH IN EFFECT FROM MIDNIGHT AKST TONIGHT THROUGH MONDAY MORNING FOR THOMPSON PASS... ...WIND CHILL ADVISORY HAS EXPIRED FOR THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM MIDNIGHT AKST TONIGHT THROUGH MONDAY MORNING. THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. A DEVELOPING PACIFIC LOW WILL STRENGTHEN AS IT MOVES ACROSS THE GULF TONIGHT AND WILL THEN MOVE INLAND ACROSS THE EASTERN COPPER BASIN LATE MONDAY. AS THE LOW APPROACHES LATE TONIGHT SNOW WILL OVERSPREAD THE AREA AND NORTH TO EAST WINDS WILL INCREASE TO 25 TO 35 MPH THROUGH THE PASS DOWN TO KEYSTONE CANYON. THIS WILL RESULT IN THE POTENTIAL FOR BLIZZARD CONDITIONS THROUGH THIS AREA. THERE IS SOME UNCERTAINTY IN HOW MUCH SNOW WILL FALL AND WHETHER BLIZZARD CONDITIONS OCCUR. THE FORECAST WILL BE FINE-TUNED AS THE STORM SYSTEM GETS CLOSER. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK41 PAFC 120612 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 912 PM AKST SUN JAN 11 2009 AKZ131-120715- /X.CAN.PAFC.BZ.A.0002.090112T0900Z-090112T2000Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 912 PM AKST SUN JAN 11 2009 ...BLIZZARD WATCH IS CANCELED... THE WEATHER SYSTEM APPROACHING THE NORTH GULF COAST WILL BRING SOME WIND AND SNOWFALL TO THE THOMPSON PASS AND KEYSTONE CANYON AREAS AFTER MIDNIGHT TONIGHT THROUGH MONDAY MORNING. VISIBILITIES WILL BE REDUCED AT TIMES TO AROUND ONE MILE BUT BLIZZARD CONDITIONS ARE NOT EXPECTED. THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE BLIZZARD WATCH. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 11, 4:10 AM AKST, 8 hours 18 minutes earlier.
Area forecast discussion, Jan 11, 4:10 AM AKST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
410 AM AKST SUN JAN 11 2009
.MODEL DISCUSSION...
MODELS WERE IN VERY GOOD AGREEMENT OVERALL THROUGH 120 HRS. THERE
WERE SOME MINOR DIFFERENCES ON THE HANDLING OF THE NEXT LOW MOVING
INTO THE GULF. WENT WITH A BLEND OF NAM AND UKMET TO INDICATE FINAL
POSITION SOMEWHERE NEAR CORDOVA BEFORE IT WEAKENS AND MOVES INLAND.
OTHERWISE LEANED TOWARD GFS/EC. LONG TERM FORECAST STILL HAS A LOT OF
KINKS. MODELS CANNOT RESOLVE NEW WAVE PATTERN IN THE BERING.
THEREFORE WENT WITH CONSISTENCY AND DID NOT ALTER MUCH IN THE
EXTENDED.
.ANALYSIS AND UPPER LEVELS...
A DISINTEGRATING FRONTAL BAND IS WEAKENING INTO A TROUGH OF LOW
PRESSURE STRETCHING FROM THE EASTERN ALEUTIANS ALONG THE NORTH GULF
COAST. A COUPLE OF WEAK SURFACE LOWS ARE ATTACHED TO THIS BAND. SNOW
SHOWERS ARE EMBEDDED IN THE TROUGH AND ARE CURRENTLY AFFECTING THE
EASTERN ALEUTIANS..KODIAK AND THE NORTHERN GULF.
THE OUTER EDGES OF A LOW MOVING NORTH OUT OF THE PACIFIC ARE
BEGINNING TO MAKE THEIR WAY TOWARD THE GULF. THIS WILL BE THE FIRST
SYSTEM WITH A GOOD CHANCE OF BRINGING SOME SNOW TO SOUTHCENTRAL
TONIGHT AND MONDAY. HOWEVER THE RIDGE OVER THE EASTERN PACIFIC AND
WESTERN US SHOULD QUICKLY BUILD IN AND HELP PUSH THE LOW INLAND NEAR
CORDOVA MONDAY NIGHT. AS THE RIDGE BUILDS LOOK FOR A BRIEF WARMUP
ACROSS EASTERN AK THROUGH MIDWEEK.
THE NEXT SYSTEM TO IMPACT THE ALEUTIANS IS CURRENTLY FAR SOUTH OF
SHEMYA BUT WILL BEGIN TO AFFECT THE AREA LATER TODAY AND THROUGH THE
BEGINNING OF THE WEEK.
.SHORT TERM FORECAST...
IN THE WEST...NORTHEAST TO NORTH FLOW WILL BRING A FEW SNOW SHOWERS
TO THE ALEUTIANS THROUGH THE WEEKEND. THE LOW MOVING SOUTH OF THE
ISLANDS BRINGS SNOW AND WIND TONIGHT THROUGH TUESDAY AT IT MAKES ITS
WAY EAST WITH THE POTENTIAL FOR BLIZZARD CONDITIONS ACROSS THE
CENTRAL ALEUTIANS. IT LOOKS LIKE THE LOW WILL REMAIN FAR ENOUGH SOUTH
TO NOT ADVECT MUCH WARMER AIR TO THE AREA.
FOR SW AK...THE LOW CURRENTLY IN THE NORTH PACIFIC WILL BRING MORE
SNOW..SNOW SHOWERS AND WIND TO THE AK PENN AND BRISTOL BAY TODAY.
CONDITIONS PERSIST...WITH SNOW MOVING INTO THE KUSKOKWIM VALLEY AND
DELTA ON MON. BY MON AFTERNOON THE LOW RESPONSIBLE FOR THESE EVENTS
WEAKENS IN THE GULF AND PRECIPITATION DIMINISHES.
SOUTH AND EAST OF THE AK RANGE...A FRONT WILL BRING SOME MORE SNOW
TO KODIAK ISLAND TODAY. FOR NOW WILL KEEP THE REST OF INLAND
SOUTHCENTRAL DRY WITH NORTHERLY FLOW CONTINUING TO DOMINATE TODAY.
HOWEVER EXPECT SNOW TO MOVE INTO THE KENAI PENINSULA AND ALONG THE
NORTH GULF COAST THIS AFTERNOON INTO THIS EVENING. THERE WILL BE A
BRIEF PERIOD OF OVERRUNNING LATE TONIGHT INTO MONDAY MORNING BEFORE
THE LOW MOVES TOO FAR EAST WHERE SNOW IS EXPECTED TO REACH INTO THE
ANCHORAGE BOWL AND UP INTO THE SUSITNA VALLEY.
.LONG TERM FORECAST...WARMER..WET AND POTENTIALLY WINDY BY MIDWEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 187
MARINE...GALES 120 140 150 172 175 176
HEAVY FREEZING SPRAY 121 125 129 140 179 185
FIRE WEATHER...NONE
RNW JAN 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:00 PM AKST | Gale Warning | AFC | 39 hr | |
| Jan 10, 4:00 PM AKST | Gale Warning | AFC | 60 hr | |
| Jan 10, 4:00 PM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 10, 4:00 PM AKST | Small Craft Advisory | AFC | 60 hr | |
| Jan 10, 9:00 PM AKST | Small Craft Advisory | AFC | 36 hr | |
| Jan 10, 10:40 PM AKST | Small Craft Advisory | AFC | 41 hr | |
| Jan 10, 11:36 PM AKST | Wind Chill Advisory | AFC | 12 hr | |
| Jan 11, 4:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Jan 11, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Jan 11, 4:39 AM AKST | Blizzard Watch | AFC | 14 hr | |
| Jan 11, 6:30 AM AKST | Small Craft Advisory | AFC | 10 hr |
Nearby
Blizzard Watches in Alaska, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.